Utah, 2010

Damaging Winds in Utah, September 14, 2010

September 14, 2010 · NWS SLC · 4 events in 2 counties and zones

High-based dry thunderstorms brought strong microburst winds to parts of northern Utah on September 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

High-based dry thunderstorms brought strong microburst winds to parts of northern Utah on September 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 14, 8:42 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Sep 14, 8:42 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 AM MDT TUE SEP 14 2010

.SYNOPSIS...A WEAK DISTURBANCE WILL CROSS NORTHERN UTAH TODAY WITH
ANOTHER BRUSHING SOUTHERN UTAH EARLY THURSDAY. HIGH PRESSURE WILL
REDEVELOP OVER THE REGION THURSDAY AFTERNOON.

&&

.DISCUSSION...SOUTHWEST FLOW ALOFT WILL STRENGTHEN A BIT TODAY AS AN
UPPER TROUGH AND ASSOCIATED COLD FRONT CONTINUE TO MOVE TOWARD THE
GREAT BASIN. THIS HAS PROMPTED THE ISSUANCE OF A RED FLAG WARNING.
SEE FIRE WEATHER BELOW. EXPECT MOISTURE TO INCREASE SOMEWHAT
TODAY...WITH PRECIPITABLE WATER VALUES EXPECTED TO RISE TO JUST
ABOVE A HALF AN INCH. MODELS...ON THE OTHER HAND...DO NOT GET VERY
EXCITED ABOUT THE MOISTURE. HENCE MENTION OF CHANCE TO SLIGHT
CHANCE LOOKS GOOD AS THIS MOISTURE SHOULD BE ENOUGH TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY
NORTHERN AND PORTIONS OF CENTRAL UTAH THIS AFTERNOON AND EVENING.

THE WEAK COLD FRONT WILL PUSH INTO NORTHERN AND CENTRAL UTAH THIS
EVENING AND OVERNIGHT...RESULTING IN COOLER TEMPERATURES
TOMORROW...MAINLY FOR THE NORTH. EXPECT LESS OF AN IMPACT ON
TEMPERATURES OVER THE SOUTH.

MODELS SEEM A BIT SLOWER ON WEAK SHORTWAVE TROUGH EXPECTED TO
UNDERCUT THE RIDGE. LATE WEDNESDAY INTO THURSDAY MORNING NOW SEEMS
TO BE THE TIME-FRAME. THIS TROUGH WILL SHEAR OUT AS IT REACHES
UTAH WEDNESDAY NIGHT AND ALTHOUGH DYNAMICS WILL BE RATHER
LACKING...MAY STILL UP POPS A BIT...IN THE AFTERNOON
PACKAGE...OVER THE SOUTH AS GFS BRINGS ENOUGH MOISTURE UP FROM
ARIZONA. NO UPDATES NEEDED AT THIS TIME.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING. OCCASIONALLY GUSTY SOUTHEAST WINDS ARE EXPECTED TO PREVAIL
BEFORE WINDS SHIFT TO THE NORTHWEST BETWEEN 23Z AND 01Z IN
ASSOCIATION WITH A FRONTAL PASSAGE. THERE IS A 30 PERCENT CHANCE
THAT OUTFLOW FROM NEARBY THUNDERSTORMS THIS AFTERNOON WILL RESULT IN
PERIODS OF GUSTY AND ERRATIC WINDS AT THE TERMINAL.

&&

.FIRE WEATHER....WEAK WEATHER DISTURBANCE MOVING ACROSS NORTHERN
UTAH WILL RESULT IN SOME HIGH BASED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AS IT PASSES. AHEAD OF THE SYSTEM...SOUTHWEST WINDS ARE
EXPECTED TO BECOME BREEZY. AIRMASS WILL MOISTEN SOME ACROSS THE
NORTH IN ASSOCIATION WITH THE SYSTEM...BUT PORTIONS NORTHWEST UTAH
SOUTH OF INTERSTATE 80 AND SOUTH CENTRAL UTAH WILL LIKELY REMAIN DRY
ENOUGH FOR AREAS OF SEVERE FIRE WEATHER CONDITIONS. THUS...A RED
FLAG WARNING IS IN EFFECT THIS AFTERNOON AND EARLY THIS EVENING.
WINDS WILL DECREASE BEHIND THE SYSTEM AND AS HIGH PRESSURE BUILDS
INTO THE REGION TOMORROW...SO RED FLAG CONDITIONS SHOULD NOT BE A
CONCERN AT THAT TIME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR FIRE WEATHER
     ZONES 420-434.

WY...NONE.
&&

PUBLIC..................YOUNG
FIRE WEATHER/AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 14, 5:01 AM MST, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
601 AM MDT TUE SEP 14 2010

UTZ001>016-019>021-517-518-WYZ021-151215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
601 AM MDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SOUTHERLY WINDS WILL INCREASE ACROSS WESTERN UTAH TODAY. THESE
STRONGER WINDS ALONG WITH THE ALREADY LOW RELATIVE HUMIDITIES
COULD RESULT IN HAZARDOUS FIRE WEATHER CONDITIONS ACROSS PORTIONS
OF WESTERN UTAH.

MOISTURE WORKING INTO UTAH WILL BRING A THREAT FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRYING TREND WILL DEVELOP FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Salt Lake City radar (KMTX), 73 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
September 14, 12:20 PM MST
Where
Tooele County, 6.63 mi NNE of Clive
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.760, -113.010

The I-80 sensor at Grassey recorded a maximum wind gust of 67 mph.

Thunderstorm Wind, Box Elder

When
September 14, 1:30 PM MST
Where
Box Elder County, 7.76 mi NNE of Lakeside
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.330, -112.850

The Gunnison Island sensor recorded a maximum wind gust of 60 mph.

Thunderstorm Wind, Tooele

When
September 14, 2:20 PM MST
Where
Tooele County, 1.48 mi NNE of Lake Pt
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -112.260

The Lake Point at I-80 sensor recorded a maximum wind gust of 69 mph.

Thunderstorm Wind, Box Elder

When
September 14, 3:00 PM MST to 3:30 PM MST
Where
Box Elder County, 11.07 mi S of Lakeside
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.060, -112.890

The Lakeside Mountain sensor recorded multiple wind gusts of 59 mph over a half hour period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262567, 262570, 262568, 262569.